Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2016, 2:37 PM EDT for Granville County, Vance County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2016, 2:37 PM EDT (18:37 UTC)
- Expired
- Jun 4, 2016, 3:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WUUS52 KRAH 041837
SVRRAH
NCC077-181-041930-
/O.NEW.KRAH.SV.W.0096.160604T1837Z-160604T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT SAT JUN 4 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VANCE COUNTY IN CENTRAL NORTH CAROLINA...
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 330 PM EDT
* AT 236 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
OXFORD...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...CREEDMOOR...BUTNER...KITTRELL...STEM...STOVALL...
MIDDLEBURG...LAKE BUTNER AND SOUTH HENDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3645 7830 3630 7828 3624 7834 3623 7838
3617 7842 3616 7846 3618 7849 3616 7851
3609 7881 3654 7880 3654 7833
TIME...MOT...LOC 1836Z 267DEG 7KT 3630 7874
HAIL...0.75IN
WIND...60MPH
$$
VINCENT3 follow-up statements
001
WWUS52 KRAH 041914
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT SAT JUN 4 2016
NCC077-181-041930-
/O.CON.KRAH.SV.W.0096.000000T0000Z-160604T1930Z/
VANCE NC-GRANVILLE NC-
314 PM EDT SAT JUN 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR VANCE AND GRANVILLE COUNTIES...
AT 310 PM EDT...DOPPLER RADAR INDICATED A NEW SEVERE THUNDERSTORM
HAD DEVELOPED IN NORTHERN GRANVILLE COUNTY NEAR THE VANCE COUNTY
BORDER ABOUT 7 MILES NORTH OF OXFORD...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...CREEDMOOR...BUTNER...KITTRELL...STEM...STOVALL...
MIDDLEBURG...LAKE BUTNER AND SOUTH HENDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3645 7830 3630 7828 3624 7834 3623 7838
3617 7842 3616 7846 3618 7849 3616 7851
3612 7870 3609 7881 3624 7881 3637 7872
3654 7862 3654 7833
TIME...MOT...LOC 1910Z 252DEG 8KT 3641 7855
HAIL...0.75IN
WIND...60MPH
$$
VINCENT708
WWUS52 KRAH 041922
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT SAT JUN 4 2016
NCC077-041930-
/O.CAN.KRAH.SV.W.0096.000000T0000Z-160604T1930Z/
GRANVILLE NC-
322 PM EDT SAT JUN 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR GRANVILLE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING IS NOW LOCATED ENTIRELY IN VANCE
COUNTY...THEREFORE THE WARNING FOR GRANVILLE COUNTY HAS BEEN
CANCELLED.
LAT...LON 3645 7830 3635 7829 3633 7834 3633 7837
3632 7841 3632 7851 3646 7851 3650 7850
3651 7850 3652 7847 3654 7845 3654 7833
TIME...MOT...LOC 1920Z 266DEG 16KT 3642 7848
$$
NCC181-041930-
/O.CON.KRAH.SV.W.0096.000000T0000Z-160604T1930Z/
VANCE NC-
322 PM EDT SAT JUN 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR VANCE COUNTY...
AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
MILES NORTHWEST OF HENDERSON...MOVING EAST AT 20 MPH.
HAZARD...BRIEF WIND GUSTS UP TO 60 MPH.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HENDERSON...MIDDLEBURG...SATTERWHITE POINT MARINA...DABNEY...STEELE CREEK
MARINA & CAMPGROUND...DREWRY...KERR LAKE...BULLOCKSVILLE...JOHN H KERR
RESERVOIR AND TUNGSTEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3645 7830 3635 7829 3633 7834 3633 7837
3632 7841 3632 7851 3646 7851 3650 7850
3651 7850 3652 7847 3654 7845 3654 7833
TIME...MOT...LOC 1920Z 266DEG 16KT 3642 7848
HAIL...<.75IN
WIND...60MPH
$$
VINCENT526
WWUS52 KRAH 041933
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT SAT JUN 4 2016
NCC181-041941-
/O.EXP.KRAH.SV.W.0096.000000T0000Z-160604T1930Z/
VANCE NC-
333 PM EDT SAT JUN 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR VANCE COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
SINCE 325 PM EDT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...THIS
STORM WILL REMAIN CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...AND BRIEF WIND GUSTS AS HIGH AS 50
MPH.
LAT...LON 3645 7830 3635 7829 3633 7834 3633 7837
3632 7841 3632 7851 3646 7851 3650 7850
3651 7850 3652 7847 3654 7845 3654 7833
TIME...MOT...LOC 1930Z 267DEG 7KT 3642 7848
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:34 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 4, 2:34 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 234 PM EDT Sat Jun 4 2016 .SYNOPSIS...Unsettled weather will continue through the weekend ahead of a cold front that will be moving across central North Carolina Sunday night. Dry weather moving in behind the front Monday will continue through late week. && .NEAR TERM /THROUGH TONIGHT/... As of 1145 AM Saturday... Water vapor imagery and 12Z upper air data indicate a sub-tropical ridge remains situated just offshore the southeast U.S. coast, with an associated ridge axis extending north through the Middle Atlantic states. Meanwhile, weak height falls and disturbances in SSW southern stream flow --around the base of a closed low over SRN TX-- have begun to encroach upon and weaken the WRN periphery of the ridge, across the TN Valley and Central Appalachians. One such disturbance, now evident in water vapor imagery over WRN NC, will crest the ridge axis and move through SRN VA and NRN NC through this evening, while a couple of additional disturbances, and associated ongoing convection upstream over SERN AL and the north-central GOM, respectively, will stream across the WRN Carolinas tonight. At the surface, there are two important boundaries present over central NC (which the previous shift very astutely noted overnight), in the form of 1) an outflow boundary from near Cape Lookout northwestward through the central Coastal Plain and NE Piedmont, whose western edge was evident as transverse rolls in KRAX data over the Triangle between 12-13Z, and 2) a surface trough, turned-backdoor front by ENE maritime flow and associated low stratus, from the Outer Banks west northwestward near the VA border/from near KECG- KIXA-KHNZ. These boundaries will likely serve as the principle foci for the greatest concentration of convection by early-mid afternoon. However, a chance of storms will otherwise exist throughout central NC, as the hot and humid air mass present - one characterized by surface temperatures in the 90-95 degree range and dewpoints in the upper 60s to middle 70s - becomes moderately unstable, with little inhibition. Weak deep layer flow /10-20 kts/ will again favor disorganized pulse/multi-cell storms, with the aforementioned presence of the sub- tropical ridge axis/anticyclonic flow yielding a more northeastward mean storm motion over the WRN half of the forecast area, and a more eastward one over the central and ERN half. Near term guidance suggests DCAPE will be about 25% higher than Fri /in the 1000-1200 J/KG range/ and supportive of perhaps a few storms with severe wind gusts, in addition to heavy rain and localized flooding. A slight chance of a shower or storm will persist overnight, mainly over the Piedmont, owing to the approach of the aforementioned upstream disturbances. Muggy, with lows in the upper 60s to middle 70s. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 345 AM Saturday... The northern stream shortwave over the upper Midwest this morning will dig south and swing across the Ohio Valley and Mid-Atlantic states on Sunday, providing a shot of strong dynamic forcing to the region, especially from the NC/VA northeast where height falls will exceed 50m. The associated cold front will be relatively weak and will more likely take on the form of an effective front associated with a band of storms crossing the area late Sunday afternoon when the best upper forcing arrives. Mid-level flow of 50kt and long, straight hodographs will support splitting supercells, though forecast soundings show enough cyclonic curvature (despite veered surface winds) in the lowest 3km across the northern Piedmont/Coastal Plain that right movers could pose a tornado threat. The tornado threat will be higher to the north into southeast VA and the Delmarva. The lingering potentially limiting factor is early day convection, though models seems to have trended away from much in the morning or even early afternoon, so that may not be an issue and modest destabilization will still be possible as highs reach the mid 80s and upper 80s. Convection and the aforementioned front should push east to the coast by late Sunday evening. POPs will trend down from likely to just a slight chance in the Coastal Plain by Monday morning. Lows will be in the upper 60s and lower 70s given no real airmass change. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 345 AM Saturday... Frontal zone lines up parallel to the prevailing flow and stalls over the southern coastal plain on Monday as a low pressure area develops over the eastern gulf and tracks northeast along the front. This will maintain a chance for lingering convection, basically east and south of Goldsboro and Fayetteville, into Monday night. Meanwhile, dry conditions will prevail over the remainder of the area with seasonable highs in the mid 80s both Monday and Tuesday as the predominant flow will remain basically westerly with broad troffing over the eastern Conus. Cooler and drier air will edge into the area late Tuesday/Tuesday night as a strong shortwave skirts across the Great Lakes/Ohio Valley and shifts the upper trof axis offshore with ensuing northwest flow. Sunny skies with lower humidity are on tap Wednesday through Friday with highs initially from 80 to 85 Wednesday warming to the upper 80s to lower 90s by Friday. Morning mins will be pleasant, mostly low to mid 60s, with some upper 50s across the northern tier Wednesday and Thursday mornings. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 230 PM Saturday... Showers and storms will continue to be most concentrated from near KRDU to KRWI, in the vicinity of a northwest to southeast-oriented outflow boundary from Fri-Fri night's convection, extending from near KBUY to KPVG. Other scattered storms are possible throughout central NC through this evening, however, owing to a hot; very humid; and largely uncapped air mass in place. Patchy stratus and/or fog will be possible overnight where preceding rain occurs. Deep southwest flow will increase Sunday, including breezy and gusty conditions in the boundary layer, in advance of a band of strong to severe storms -with a primary threat of wind gusts up to 60 kts- that will march across central NC just beyond the 18Z TAF period - mainly between 20Z Sun and 04Z Mon. Other, more-isolated storms, may precede this band early in the afternoon. Outlook: A chance of late night-early morning stratus, and showers and storms and related sub-VFR conditions, will linger over ERN and east-central NC through Tue. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MLM NEAR TERM...26 SHORT TERM...BLS LONG TERM...MLM AVIATION...26
Hazardous weather outlook, Jun 4, 5:08 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 508 AM EDT SAT JUN 4 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 508 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS...A FEW CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH...ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WITH THE APPROACH UPPER TROUGH AND COLD FRONT... NUMEROUS SHOWERS AND STORMS ARE EXPECTED ON SUNDAY AFTERNOON AND EVENING. SEVERE STORMS WITH A PRIMARY RISK OF LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.
In the hours before
Special weather statement, Jun 4, 1:27 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
127 PM EDT SAT JUN 4 2016
NCZ007>009-023>025-041845-
PERSON NC-DURHAM NC-VANCE NC-ORANGE NC-ALAMANCE NC-
GRANVILLE NC-
127 PM EDT SAT JUN 4 2016
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
PERSON...NORTHERN DURHAM...SOUTHERN VANCE...NORTHERN ORANGE...
NORTHERN ALAMANCE AND SOUTHERN GRANVILLE COUNTIES UNTIL 245 PM EDT...
AT 122 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
STRONG...SLOW-MOVING THUNDERSTORMS...EXTENDING FROM NEAR ELON
COLLEGE TO 6 MILES NORTH OF DURHAM. MOVEMENT WAS EAST AT 15 TO 20
MPH.
HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. THREE QUARTERS TO ONE INCH OF RAIN HAS ALREADY
FALLEN ON THE FAR NORTHERN SIDE OF THE CITY OF DURHAM. UP TO ANOTHER
INCH WILL BE POSSIBLE IN THE NEXT HOUR, PARTICULARLY AS THE STORMS
DRIFT FROM NORTHERN DURHAM, TO NEAR BUTNER.
LOCATIONS IMPACTED INCLUDE...
DURHAM...BURLINGTON...HENDERSON...OXFORD...HILLSBOROUGH...CREEDMOOR...
MEBANE...BUTNER...KITTRELL AND ROUGEMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS, AND MINOR FLOODING. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3629 7829 3623 7834 3623 7838 3617 7842
3616 7846 3618 7849 3608 7854 3602 7855
3608 7869 3607 7875 3604 7875 3610 7954
3614 7954 3625 7949 3624 7915 3634 7914
3635 7860
TIME...MOT...LOC 1722Z 255DEG 19KT 3612 7951 3609 7887
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:26 PM EDT | Special Weather Statement | RAH | Durham, Wake | 64 min |
| Jun 3, 9:28 PM EDT | Special Weather Statement | RAH | Franklin, Johnston, Nash, Wake, Wilson | 62 min |
| Jun 3, 9:44 PM EDT | Special Weather Statement | RAH | Montgomery | 31 min |
| Jun 3, 9:52 PM EDT | Special Weather Statement | RAH | Chatham | 53 min |
| Jun 4, 1:27 PM EDT | Special Weather Statement | RAH | Granville | 78 min |
| Jun 4, 2:56 PM EDT | Special Weather Statement | RAH | Nash | 49 min |
| Jun 4, 2:57 PM EDT | Special Weather Statement | RAH | Franklin | 48 min |
| Jun 4, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 42 min |
| Jun 4, 7:25 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| Jun 4, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 44 min |
| Jun 4, 7:56 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.